Chaffee firm under scrutiny for diet pills
Saturday, April 27, 2002
Gabe: this needs copyright
By Scott Moyers ~ Southeast Missourian
CHAFFEE, Mo. -- For the past two years, a nutritional supplement company based in Chaffee has been wrestling with the U.S. Food and Drug Administration over two types of weight loss pills that the government says may cause heart attacks, strokes or liver failure.
The FDA warnings against Syntrax Innovations have culminated in the discontinuation of the supplements called Triax and more recently LipoKinetix. In the case of Triax, it required a U.S. Justice Department seizure of 10,000 bottles and a court order to stop production.
The issue came to light locally when an article in the April issue of the medical journal "Annals of Internal Medicine" cited specific examples of how seven people using LipoKinetix became ill. The FDA also has fielded complaints from others who complained of illness after taking both of the supplements.
Syntrax owner Derek Cornelius insists, however, that the ingredients in his company's 20 products were studied rigorously, and he's convinced they are safe. Cornelius, who started the company in 1998, also questions the FDA's methods, its motives and the article's science.
"The FDA doesn't like the dietary supplement industry," said Cornelius, who has a biology degree. "They're against them because they hurt the big drug companies and because they're not regulated. You can never say you know something 100 percent but every indication I've seen is that my products are safe."
Syntrax Innovations' Yoakum Street office in downtown Chaffee is unmarked. Its 10 employees sit in one room working the phones. The pills are actually produced by contracted companies across the country.
Cornelius, who has final approval on what goes into his products, also said that the FDA released its warning last November after he'd stopped selling LipoKinetix, something he still doesn't understand. He said he stopped selling LipoKinetix after he had trouble getting a key ingredient called norephedrine from either India or Japan.
"They knew that," he said. "They came here in January of last year after I hadn't sold it for months. Then they didn't issue a warning until November, so why did they wait all this time to say this was dangerous? It doesn't add up."
The conflict began in late 1999, when the FDA issued statements warning consumers not to purchase or consume Triax Metabolic Accelerator. Scientists with the FDA determined that the supplement, promoted as a way to lose weight, contained a potent thyroid hormone that they believed could trigger heart attacks and strokes.
At the time, the FDA said it had learned of several individuals who were found to have abnormal thyroid conditions while using Triax. These people sought medical attention because of symptoms such as severe diarrhea, fatigue, lethargy and profound weight loss.
"I threw up the white flag on that one," Cornelius said. "I had all the literature on my side. I was willing to go to court on that one, but then they ruled it as an investigational new drug. My hands were tied."
Unlike licensed drugs, dietary supplements are not subject to review by the U.S. Food and Drug Administration before marketing. In the cases of both drugs, the FDA ruled that neither were dietary supplements but new drugs -- which are regulated -- because they were promoted to treat a disease, obesity, and also because they did not contain any of the dietary ingredients identified in the definition set up by the Dietary Supplement Health and Education Act of 1994.
On Feb. 14, 2001, a federal district court judge entered an order of injunction to prevent the distribution of Triax by Syntrax Innovations.
Then last November, the FDA released a second warning, this time on LipoKinetix. The FDA also sent a letter to Cornelius saying that LipoKinetix had been implicated in a number of serious liver injuries.
The letter said that the FDA had received complaints from people who had developed acute hepatitis, liver failure or both with the use of LipoKinetix, which also was marketed for weight loss. The injuries reported to the FDA occurred in people ages 20 to 32. Liver injury occurred between two weeks and three months after they started using LipoKinetix.
"There are thousands of cases of liver problems diagnosed and the doctors don't know why," Cornelius said. "It doesn't necessarily make it my fault."
Cornelius also said various combinations of the ingredients in LipoKinetix -- norephedrine, caffeine, yohimbine, diiodothyronine, and sodium usniate -- can be found in other popular weight loss pills.
"None of these people ever said why it's made people sick," he said. "If they could point to one ingredient, fine. But to just say it's LipoKinetix isn't right. I thought they were supposed to be interested in the public health."
The April issue of "Annals of Internal Medicine" also claims that severe hepatotoxicity -- or liver damage -- is associated with LipoKinetix. The article claims that the supplement is intended to "mimic exercise."
The article describes seven patients who developed acute hepatitis between July and December 2000 after taking LipoKinetix.
Five patients -- all Japanese nationals living in Los Angeles -- were treated at Cedars-Sinai Medical Center and two patients were identified through the FDA MedWatch program, which allows consumers to call in with complaints about food or drugs. The article says that all developed symptoms within four weeks of taking the pills. The other two patients were bodybuilders who bought the product on the Internet.
All of the patients developed acute hepatotoxicity within three months of taking LipoKinetix, the article says. Symptoms and results of laboratory tests showed acute hepatitis. All of the patients recovered "spontaneously" after LipoKinetix use was discontinued, according to the article.
The authors -- doctors and a pharmacist -- had extensive evaluations and determined that no other cause for the illnesses could be identified.
Cornelius said the point is moot.
"You couldn't find one bottle of LipoKinetix on any store shelf if you tried," he said. "You probably couldn't even find it on the Internet."
A Google search of the Internet turns up several articles on the FDA warnings. Sites formerly selling the product have it marked "out of stock" or explain the company has stopped producing it.
In its warning, the FDA urges consumers who may still have LipoKinetix to stop using it and consult a physician if they are experiencing symptoms such as nausea, weakness or fatigue, abdominal pain or any change in skin color.
Adverse affects can be reported to FDA's MedWatch product problem hotline at 1-800-FDA-1088.
335-6611, extension 137